Hyponatraemia as an adverse drug reaction of antipsychotic drugs: A case-control study in VigiBase

Cyndie K. Mannesse, Eugéne P. Van Puijenbroek, Paul A.F. Jansen, Rob J. Van Marum, Patrick C. Souverein, Toine C.G. Egberts

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background: Hyponatraemia due to antipsychotic use is a potentially serious problem; however, it is not known whether it is an adverse drug reaction (ADR) to antipsychotic use or is due to the underlying psychiatric disease. Objective: To estimate the strength of the association between antipsychotics and hyponatraemia or syndrome of inappropriate antidiuretic hormone secretion (SIADH), using information reported to the WHO Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre (UMC). Setting: The WHO global individual case safety report database system (VigiBase) maintained by the UMC. Study Design: Case-control study, with cases being reports of hyponatraemia/SIADH, and controls being reports of other ADRs. Each case was sampled with ten controls sequencing in time from the date the corresponding case was entered into the database. The potential contribution of the chemical structures and receptor affinity (dopaminergic and/or serotonergic) of the antipsychotics was studied, as was the influence of concomitant use of other medications known to cause hyponatraemia. Main Outcome Measures: The strength of the association between antipsychotic use and hyponatraemia in comparison with other drugs was expressed as reporting odds ratio (ROR), a measure of disproportionality, with corresponding 95% CIs, adjusted for age, sex and concomitant medication associated with hyponatraemia. In addition, stratification by the presence or absence of concomitant medication was performed.

Original languageEnglish
Pages (from-to)569-578
Number of pages10
JournalDrug Safety
Volume33
Issue number7
DOIs
Publication statusPublished - 1 Jan 2010

Cite this

Mannesse, C. K., Van Puijenbroek, E. P., Jansen, P. A. F., Van Marum, R. J., Souverein, P. C., & Egberts, T. C. G. (2010). Hyponatraemia as an adverse drug reaction of antipsychotic drugs: A case-control study in VigiBase. Drug Safety, 33(7), 569-578. https://doi.org/10.2165/11532560-000000000-00000